Missouri, 2017

Wildfire in Missouri, November 26, 2017

November 26, 2017 · NWS SGF · 1 event in 1 county or zone

A large wildfire burned over 800 acres of forest in rural Shannon County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large wildfire burned over 800 acres of forest in rural Shannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 26, 5:12 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Nov 26, 5:12 AM CST, 7 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
512 AM CST Sun Nov 26 2017

...Aviation Forecaster...

.SHORT TERM...(Today through Monday)
Issued at 220 AM CST Sun Nov 26 2017

Thicknesses to build in the short term as a southwest to
northeast orientated upper ridge advects into the Central Plains
while shortwave energy digs across the Rockies. Locally...surface
high pressure will result in plenty of sun and light winds today making
for a pleasant day with high temperatures rising a few degrees
over yesterday.

Still warmer weather is then in store for Monday as the surface high
shifts east...winds become south and then become gusty as the
pressure gradient increases ahead of the digging wave.

Wildfire concerns will be noted on Monday as dew points will be
slower to recover than temperatures. Small diameter fuels have
dropped into the teens to single digits and another windy day
with humidities in the 30s or even lower will exasperate the
situation.

.LONG TERM...(Tuesday through Saturday)
Issued at 220 AM CST Sun Nov 26 2017

Medium range models are in general agreement in closing off the
wave over the Central Plains on Tuesday...tracking this system into
northern Arkansas Wednesday.  As this is occurring...models
advertise another digging shortwave over the Rockies that will
track into the Plains Wednesday into Thursday. GFS and ECM have
lost their continuity at this point lowering forecast confidence.

Expect better rain chances to occur with the first system over
the southern sections of the forecast area...and then over the
eastern Ozarks with the second system as the best 925-850 Theta E
flow offers somewhat better advection into that section of the
forecast area.

These systems will knock temperatures back to seasonable cool
normals through midweek followed by a slow warming trend into the
weekend as heights slowly build.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 512 AM CST Sun Nov 26 2017

A weak shortwave will general some upper level cloudiness but
high pressure at the service will continue the expanded period of
VFR conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Nov 26, 7:03 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
703 AM CST Sun Nov 26 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
703 AM CST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Fire weather risk.

DISCUSSION...

Increasing southwest winds along with low humidity will lead to
elevated fire weather conditions this afternoon across western
Missouri and southeastern Kansas. Fires in these conditions will
have the ability to quickly grow and spread.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated wildfire threat will occur on Monday. Conditions will
vary with winds over southeast Kansas into western Missouri
gusting over 30 mph with humidities around 40 percent. Humidities
then will be lower over the eastern Ozarks but winds will not be
as strong.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann/Runnels

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Shannon

When
November 26, 12:45 PM CST to 6:45 PM CST
Where
Shannon forecast zone
Reported by
Park/Forest Service
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

A large wildfire burned over 800 acres of forest in rural Shannon County. This fire was started by arson and spread rapidly because of severe drought conditions. There was no known property damage from this wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724635.